Indian Journal of Psychological Medicine

CASE REPORT
Year
: 2017  |  Volume : 39  |  Issue : 1  |  Page : 96--98

Severe tardive dystonia on low dose short duration exposure to atypical antipsychotics: Factors explored


Nilanjan C Chandra, Shabina A Sheth, Ritambhara Y Mehta, Kamlesh R Dave 
 Department of Psychiatry, Government Medical College and New Civil Hospital, Surat, Gujarat, India

Correspondence Address:
Nilanjan C Chandra
Department of Psychiatry, Government Medical College and New Civil Hospital, OPD 13, Majura Gate, Surat - 395 001, Gujarat
India

Tardive dystonia (TD) is a serious side effect of antipsychotic medications, more with typical antipsychotics, that is potentially irreversible in affected patients. Studies show that newer atypical antipsychotics have a lower risk of TD. As a result, many clinicians may have developed a false sense of security when prescribing these medications. We report a case of 20-year-old male with hyperthymic temperament and borderline intellectual functioning, who developed severe TD after low dose short duration exposure to atypical antipsychotic risperidone and then olanzapine. The goal of this paper is to alert the reader to be judicious and cautious before using casual low dose second generation antipsychotics in patient with no core psychotic features, hyperthymic temperament, or borderline intellectual functioning suggestive of organic brain damage, who are more prone to develop adverse effects such as TD and monitor the onset of TD in patients taking atypical antipsychotics.


How to cite this article:
Chandra NC, Sheth SA, Mehta RY, Dave KR. Severe tardive dystonia on low dose short duration exposure to atypical antipsychotics: Factors explored.Indian J Psychol Med 2017;39:96-98


How to cite this URL:
Chandra NC, Sheth SA, Mehta RY, Dave KR. Severe tardive dystonia on low dose short duration exposure to atypical antipsychotics: Factors explored. Indian J Psychol Med [serial online] 2017 [cited 2019 Dec 8 ];39:96-98
Available from: http://www.ijpm.info/article.asp?issn=0253-7176;year=2017;volume=39;issue=1;spage=96;epage=98;aulast=Chandra;type=0